Blood Pressure Drug Olmesartan Linked to Celiac Disease Side Effects in a Handful of Patients

PHOTO: A handful of patients taking olmesartan reported vomiting, diarrhea and weight loss, according to the Mayo Clinic.
Share
Copy

A drug used for treating high blood pressure has been linked with a number of severe gastrointestinal side effects, according to a report from the Mayo Clinic.

Between 2008 and 2011, 22 patients taking the drug olmesartan, sold under the brand name Benicar, suffered symptoms similar to celiac disease, including chronic diarrhea, vomiting, intestinal inflammation and weight loss. Fourteen of the patients had to be hospitalized.

Doctors tried putting the patients on a gluten-free diet, the typical solution for treating celiac disease, but to no avail. When patients stopped taking olmesartan, their symptoms improved dramatically.

Dr. Joseph Murray, the Mayo Clinic gastroenterologist who treated the patients, said the problem is most likely very rare.

"The message to people taking this drug is that they should not stop their medications," Murray said in a press conference. "If they're having GI problems, they should talk with their doctors."

Olmesartan is an angiotensin II receptor blocker, or ARB, a popular class of drugs used to treat high blood pressure. According to the U.S. Food and Drug Administration, pharmacies dispensed the drug to 1.2 million Americans in 2010. About 68 million Americans have high blood pressure, according to the U.S. Centers for Disease Control and Prevention.

Murray said the side effects appeared "almost exclusively" in patients taking olmesartan, not other ARBs.

Doctors are skeptical that the findings apply to most of the people who take olmesartan or other ARBs. Dr. Franz Messerli, director of the hypertension program at St. Luke's-Roosevelt Hospital in New York, said just because the side effects stopped when patients stopped taking the drug doesn't necessarily mean that the drug caused those side effects.

"Only re-exposure [to the drug] can confirm that the GI side effects were indeed due to olmesartan," he said.

And many doctors say that GI side effects from the drug are very uncommon.

"I use this agent all the time with excellent results with respect to blood pressure lowering," said Dr. Henry Black, clinical professor of cardiology at NYU-Langone Medical Center. "I find it very difficult to believe that this very small sample of individuals means anything."

Black said it's more important to know whether other drugs in the ARB family have produced similar side effects.

Other doctors said there are other more likely explanations for the reported side effects.

"The report from the Mayo Clinic would suggest a drug allergy of sorts and findings that would not relate to the mechanism of action of this drug," said Dr. Domenic Sica, a professor of medicine and pharmacology at Virginia Commonwealth University Health System.

Murray said he reported the cases to the FDA, which undertook its own study of patients on ARB drugs who were discharged from hospitals with a diagnosis of celiac disease. The agency found no significant link.

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...